Maine, 2026

Drought in Maine, January 1 to 30, 2026

January 1 to 30, 2026 · NWS GYX · 18 events in 18 counties and zones

At the start of 2026, drought conditions were widespread across the state. Drought conditions as Percent Area of the state: D3 - 1%, D2 - 54%, D1 - 55%.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

At the start of 2026, drought conditions were widespread across the state. Drought conditions as Percent Area of the state: D3 - 1%, D2 - 54%, D1 - 55%. January brought little relief to Maine's drought conditions, as winter set in and frozen ground effectively halted any potential for significant groundwater recharge. January precipitation remained below to well below normal with most areas in the 50 to 75% of normal range. Snowfall remained below normal, especially for interior areas with snow water equivalent below normal for all areas except the immediate coast. Streamflow and ground water remained well below normal on all basins. Dry well reports in January began to slacken off compared to previous months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 31, 6:05 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 6:05 PM EST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Gray ME
605 PM EST Wed Dec 31 2025

.SYNOPSIS...
A clipper system affects the region tonight with light
accumulating snow that will last into Thursday morning. Mainly
dry and cold weather is expected through the weekend into early
next week, with the pattern looking to become more active again
thereafter.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Impacts and Key Messages:
* Light accumulating snow beginning around the midnight hour
  may make for some slippery travel heading home from New Year's
  Eve festivities.
* Briefly heavy snow showers or squalls are possible in
  southern New Hampshire and far southern Maine in the early
  hours of Thursday morning.

Low pressure rides a stationary boundary into the region
tonight accompanied by a sharp shortwave trough. Some light
flakes may be falling during the countdown to the New Year as a
warm front begins to move northward across the area, but the
snow won't really start accumulating until just afterward. This
may create some slippery travel for those heading back from New
Year's festivities. For much of the interior snow will remain
relatively light through sun rise, amounting to a half inch to
an inch, but models have been showing a good signal for some
coastal enhancement as low pressure deepens in the Gulf of
Maine. Coastal areas look to see a more moderate snowfall
heading into the early morning hours of Thursday with amounts
more on the order of 1-2 inches through sunrise. It is also
worth noting that some briefly heavy snow showers or even
squalls are possible as the cold front sweeps through southern
New Hampshire and far southern Maine toward sunrise.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Impacts and Key Messages:
* Light accumulating snow and potentially slippery travel
  continues in some areas into Thursday morning.

Hi-res guidance continues to hint at an inverted trough forming
Thursday morning, but the signal is much weaker than last time.
Still, the deepening low will provide coastal enhancement in
the form of additional moisture with the onshore flow, so
moderate to locally heavy snow looks likely for the Midcoast
through the morning, with light snow continuing for the rest of
the area. Snow tapers off as the low pulls away to the north
Thursday evening. When all is said and done a widespread 1-3
inches looks like a good bet, with amounts on the Midcoast
piling up more in the 4-6 inch range. Winter Weather Advisories
have been issued for these areas. Locations around Penobscot Bay
and on the islands stand the best chance of seeing locally
higher amounts greater than 6 inches, but confidence is low on
where that heavier moisture axis is going to set-up.

Skies clear and winds calm overnight leading to efficient
radiational cooling Thursday night. I went ahead and blended in
some cooler guidance to account for this and ended up with low
temperatures bottoming out in the single digits in southern New
Hampshire and the coastal plain. The interior and foothills are
going to bottom out in the -5F to 0F range, and the north gets
as low as -5F to -10F.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview: Cold but quiet weather through the first half of the
weekend. A quick clipper system will pass through Saturday night
into Sunday bringing light snow and preserving cold
temperatures in the region for early next week. Towards the
middle of next week, moderating temperatures seem likely with
one or two disturbances to watch for precipitation.

Details: The pressure gradient through NH and southern ME will
widen as low pressure continues to exit north Friday. West winds
will still be present though, with some gusts 15 to 20 mph.
Into the weekend, gusts become more diurnal with daytime mixing.

Unchanging west flow will keep temps cool and below normal
Friday through Monday. This will also help advect moisture from
the Great Lakes Friday night into early Saturday morning. This
may produce a few snow showers in the mountains, but otherwise
repeat downslope drying through the Greens and Whites should
keep the interior and coast dry until a quick clipper Sat night.

Pace and available moisture will both be preventative of any
significant accumulation as the quick clipper passes. Mean QPF
is just a few hundredths ending Sunday morning. Upper and mid
level jet dynamics will be somewhat supportive of sfc low
pressure deepening into the Gulf of Maine after midnight, so
can't rule out a few streamers of enhanced QPF in vicinity of
better convergence. But at this time it may be too little too
late as the disturbance keeps moving east with little low level
support.

Remains some differences in guidance for a follow up clipper
Mon night into Tues, and this is shown in NBM PoPs with a rather
drawn-out period of unsettled conditions. As this system
approaches, think there will be better temporal definition with
the event. Until then, GFS solutions quickly dry another clipper
cutting south of the Great Lakes where Canadian and Euro
solutions hang onto the moisture into New England. This may wind
up being another nuisance snow similar to Sat night as not
significant jets populate the region leading to lesser net lift
for notable accumulations.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Short Term...VFR conditions currently will give way to IFR as
light snow moves into the region from the west. Expect a
generally quick transition from VFR to IFR from LEB/HIE as early
as 05z, to AUG/RKD as late as 08z. Snow will also linger the
longest over the Midcoast and vicinity, where it may take until
midday to taper off. Will also see southerly winds increase to
30 to 40 kt around 2000 ft tonight for all terminals across
southern NH and coastal western ME. I do not anticipate enough
of a wind shift to call this LLWS, but some mechanical
turbulence on takeoff/landing is possible. As snow moves away
Thu surface westerly wind gusts will increase to around 25 kt
until around sunset.

Long Term...West winds continue with some gusts to 20 kt Friday
and lighter into the weekend. MVFR ceilings hang on in northern
NH and the US/CAN border, mainly N and NW of the Whites. Light
SN may accompany these lower ceilings, but unsure on exact vis
impact at this time Fri night. Series of quick clipper systems
could bring lowered ceilings and vis to a wider region Sat
night and again Mon night with light snow.

&&

.MARINE...
Short Term...SCA conditions continue into tonight with a brief
break overnight. A front sweeps across the waters early Thursday
morning bringing a return to SCA conditions and by the
afternoon, gale force wind gusts. Gales last through Thursday
night, but SCA conditions continue into Friday morning. Moderate
freezing spray is expected Thursday night into Friday morning
as well.

Long Term...SCA conditions likely continue through Saturday as
west wind regime and cool air mass continues. Other than two
quick clipper systems Saturday night and again Monday night, no
large pressure systems to impact the waters through early next
week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 1 AM to 7 PM EST Thursday for
     MEZ022-025>028.
NH...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for ANZ150-
     152-154.
     Gale Warning from 1 PM Thursday to 7 AM EST Friday for
     ANZ150>152-154.
     Freezing Spray Advisory from 10 PM Thursday to 1 PM EST Friday
     for ANZ150>154.
     Small Craft Advisory until 7 PM EST this evening for ANZ153.

&&

NEAR TERM...Legro
SHORT TERM...Baron
LONG TERM...Cornwell
Hazardous weather outlook, Dec 31, 12:33 PM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1233 PM EST Wed Dec 31 2025

MEZ007>009-012>014-018>021-023-024-033-NHZ001>015-011745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1233 PM EST Wed Dec 31 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Light snow will develop around midnight tonight, and fall through
tomorrow morning. While accumulations are forecast to be light,
slick travel will result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ022-025>028-011745-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
1233 PM EST Wed Dec 31 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-011745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1233 PM EST Wed Dec 31 2025

...GALE WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-011745-
Casco Bay-
1233 PM EST Wed Dec 31 2025

...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Androscoggin

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Central Interior Cumberland

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Central Somerset

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Coastal Cumberland

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Coastal Waldo

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Coastal York

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Interior Cumberland Highlands

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Interior Waldo

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Interior York

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Kennebec

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Knox

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Lincoln

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Northern Franklin

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Northern Oxford

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Sagadahoc

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Southern Franklin

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Southern Oxford

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

Drought, Southern Somerset

When
January 1, 12:00 AM EST to January 30, 11:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

January can be summarized by a frozen cap effect as well below normal temperatures and significant frost depths prevented any meaningful sub-surface water recharge. In addition, precipitation remained below normal for the entire region for the month. This led to a lower than normal snowpack for all areas except the immediate coastline in the month. Overall, conditions in January didn't improve the drought and drought conditions remained in a steady state by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2026Every state in 2026This day in weather historyWarnings in Maine, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315079, 1315080, 1315081, 1315082, 1315083, 1315084, 1315085, 1315086, 1315087, 1315088, 1315089, 1315090, 1315091, 1315093, 1315094, 1315095, 1315096, 1315097.